Monday, February 27, 2006

Dopamine agonists (?particularly pramipexole) and compulsive gambling

When I first learned of a putative association between a particular medication ( pramipexole (Requip)) I was reminded of a defense in a bank holdup in which the attorney for the defendant argued that Halcion made the person rob the bank.

I am less skeptical after reading the report from Mayo clinic and the series of letters to the editor that followed. Dodd et al reported 11 patients with pathological gambling who were taking pramipexole for Parkinson Disease (PD). Other dopamine agonists and levodopa have also been implicated. Also other compulsive behaviors have been described.

The authors postulated that the apparent greater prevalence with this particular agonist may be due to its greater effect on the D3 dopamine receptors in the limbic cortex. However, one letter challenged the excess dopamine theory by relating one case of compulsive gambling in a PD patient who was treated with deep brain stimulation of the subthalamic nucleus.

The theory is that with increased dopaminergic stimulation there is increasing loss of impulse control. Supporting this association between dopamine agonist and gambling is the reported reversal of the condition by discontinuing the medication.

A pathologist with PD from Texas has filed a law suit against the manufacturer of the medication.

Does all of this raise philosophical questions about free will ? Can a medication really make some one carry out the complicated acts such as are required to take part in repeated gambling? I would be interested in hearing some thoughts about that.

4 comments:

james gaulte said...

Correction,the trade name of pramipexole is Mirapex not Requip.
sorry for the error.

Anonymous said...

Your question is most interesting. I am a 51 year old PD patient on Mirapex for about 7 months. Within a few weeks of beginning this medication I began spending increasing amounts of time internet shopping. Ebay, Craigs list etc. Now I certainly was no stranger to these sites before, but I now spend over 3 hours some days even more surfing and internet shopping.

I was aware of the risk of obsessive/compulsive behavior prior to taking Mirapex, having done some research on my own and through discussion with my MDS (Movement Disorder Specialist).

When I reported my internet shopping problem at my last visit I was advised to discontinue Mirapex and abandon the dopamine agonist group of drugs. However, I feel great on this drug. My motor symptoms are well controlled and my mood is good.

My husband and I have decided to monitor the situation carefully and I am having some success with behavior modification techniques. I set a timer when I log on the computer, try to spend less alone at home etc. So far, for me, it has been a very manageable side effect.

I also have not actually spent a whole lot of money. So while I acknowledge that I am having difficulty controlling my urge to log on and window shop, my judgement does not seem to be impaired with respect to spending money. Time is another matter, however.

The cause and effect of alterations in brain chemistry on basic personality traits is very poorly understood. Since PD alters brain chemistry and the drugs used to treat it alter brain chemistry it's extremely difficult to sort out.

I have no doubt that Mirapex is exacerbating my "shopping problem:" I don't however, believe that it excuses any irresponsible behavior and/or will alter my basic character. I'm still me and I choose to maintain accountability for my decisions and actions.

That said, I also know that medication side effects occur on a continuim from mild to major and perhaps I am simply at the milder end.

Spedteech2 said...

Retired Dr
I have been on Mirapex for at least 7 years. I had never gambled and thought it was a ridiculous activity. I could never understand why someone would take $5,10,20 and in a matter of seconds it would be gone. Because I felt this waay it then became very easy for me to see what was going on when I started gambling. I believe it began when the quantity of Mirapex was increased to 1 mg, 3x's a day. That was a trigger. It took almost 2 years for me to tell my doctor. I was embarrassed yet I knew nothing else in my life had changed. In April of 2004 I told him and then they tried Requip. I could not tolerate it so I went back to Mirapex. I moved and my current doctor refuses to accept his and will not prescribe anything else. I am goung to Dr. Mark Stacey this week and I hope he can change my meds. At least I won't have to educate him.

Zyno said...

It's hard to believe that these drugs actually bring on problem gambling, but something needs to be done to help people that take these drugs from experiencing these side effects.